Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2004, 5:01 PM EDT for Muskegon County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 17, 2004, 5:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 172101 SVRGRR MIC121-172145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 501 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 545 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES EAST OF LAKEWOOD CLUB...OR ABOUT 11 MILES NORTHEAST OF MUSKEGON...AND MOVING WEST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKEWOOD CLUB AROUND 510 PM EDT MUSKEGON...WHITEHALL AND ROOSEVELT PARK AROUND 515 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4317 8595 4344 8609 4334 8668 4313 8659 $$ 93 MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:10 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 17, 4:10 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EDT SAT JUL 17 2004 .SHORT TERM... THE MAIN ISSUES TONIGHT ARE HOW QUICKLY THE CONVECTION ENDS THIS EVENING...THEN WHERE WILL IT BE IN OUR CWA ON SUNDAY AFTERNOON (MORE DAY TIME HEATING ISSUES), THEN FINALLY, HOW MUCH AND WHERE WILL THE CONVECTION BE MONDAY NIGHT AND TUESDAY WITH THE NEXT NORTHERN STREAM SHORTWAVE. SEEMS THERE IS LITTLE THREAT OF SEVERE WEATHER THROUGH TUESDAY... SAVE THE RISK OF AN ISOLATED MARGINAL HAIL REPORT EARLY THIS EVENING. TONIGHT...DEPARTING UPPER SYSTEM COMBINED WITH 1000 TO 2000 J/KG OF CAPE AND LAPSE RATES NEAR 6.5C/KM WITH NO CAPE HAVE ALLOWED SCT SHOWERS AND THUNDERSTORM TO DEVELOP. LAKE BREEZE HAS MADE IT INLAND TO US-31. SINCE DEEP LAYER SHEAR IS VERY LOW (MOSTLY UNDER 10 KNOTS) AND NO SIGNIFICANT LOW OR MID LEVEL JET IS NEAR THIS AREA...I DO NOT EXPECT SEVERE WEATHER. HAVING WRITTEN THAT...NOTE THAT WITH THE FREEZING LEVEL NEAR 10,500FT... AND CAPES NEAR 2000 J/KG FROM THE LAPS SOUNDINGS FROM MKG TO BIG RAPIDS AT 18Z... ISOLATED 3/4 INCH HAIL NOT OUT OF THE QUESTION. ALL OF THIS SHOULD END BY 02Z OR SO ONCE THE SUN HAS SET AND ALL OF THE RELATED INSTABILITY IS GONE. THUS WILL PULL THE RISK OF SHOWERS FROM THE FORECAST OVERNIGHT. SUNDAY THE UPPER LEVEL WILL CONTINUE TO SLOWLY DEPART FROM MICHIGAN AS UPPER LEVEL WINDS BECOME ANTICYCLONIC. EVEN SO...AREAS SOUTH AND EAST OF A LINE FROM AZO TO LANSING STILL HAVE ENOUGH INSTABILITY AND DEEP LAYER MOISTURE WITH CYCLONIC WIND FIELD TO ALLOW FOR AFTERNOON CONVECTION AGAIN. SO I WENT WITH AFTERNOON SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THAT LINE. OTHERWISE PARTLY CLOUDY. HIGH TEMPERATURES BASED ON 1000/925MB THICKNESS FIELD FORECAST WHICH DID VERY WELL FOR TODAY...EVEN WITH CLOUDS AROUND SUNDAY NIGHT HIGH SKIES SHOULD BECOME MOSTLY CLEAR HAS SURFACE HIGH AND SHORTWAVE RIDGE MOVES THROUGH SOUTHWEST MICHIGAN. MONDAY NEXT SHORTWAVE ON NORTHERN STREAM HEADS TOWARD MICHIGAN. THE INSTABILITY AND MOISTURE DOES NOT MOVE IN UNTIL MONDAY NIGHT. SO I HAVE THE SHOWERS AND THUNDERSTORMS IN THAT TIME FRAME. THE SHORTWAVE MOSTLY STAYS IN CANADA SO I DO NOT EXPECT MUCH OUT OF THIS. THERE IS SOME JET EXIT REGION DYNAMICS THOUGH. SO THAT SHOULD HELP. EVEN SO THE LOW LEVEL JET IS MARGINAL IF THERE AT ALL. THUS WENT WITH 30 PCT POP AND CALLED THAT GOOD. TUESDAY...A LOW LEVEL JET DEVELOPS OVER NEAR INTERSTATE 94 DURING THE AFTERNOON AND THE ETA SHOWS -3 TO -4C 850MB LI AND CAPES NEAR 2500 J/KG. HARD TO DISREGARD THAT GIVEN THE JET EXIT REGION LIFT AND THE LOW LEVEL JET PLUS THE WARM AIR COMING IN. THUS WENT WITH CHC POP OVER THE ENTIRE CWA. HIGHS AGAIN BASED ON THE 1000/925MB THICKNESS TOOL THAT CONTINUES TO DO VERY NICELY THANK YOU. .LONG TERM... THE UPPER PATTERN DURING THE EXTENDED PERIOD WILL SLOWLY EVOLVE FROM A ZONAL FLOW TO A TROUGH OVER THE UPPER MS VALLEY BY NEXT WEEKEND. ON THE SFC HIGH PRESSURE WILL DRIFT EAST OF THE CWA BY TUESDAY NIGHT. THE NEXT COLD FRONT AND PREFRONTAL TROUGH WILL MOVE INTO THE WESTERN LAKES WEDNESDAY NIGHT AND WELL KEEP THE MENTION OF TSRA FROM WED AFTERNOON THROUGH THURSDAY. THE MAIN COLD FRONT WONT PUSH THROUGH UNTIL THURSDAY NIGHT. WILL KEEP THE MENTION OF SHOWERS THU NIGHT. A LARGE AREA OF HIGH PRESSURE THEN SINKS SOUTH FRIDAY AND SATURDAY PRODUCING DRY WX. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && WDM 93
Hazardous weather outlook, Jul 17, 11:45 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT SAT JUL 17 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1145 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM BIG RAPIDS TO GRAND RAPIDS TO BATTLE CREEK ON THE LAKE BREEZE CONVERGENCE BOUNDARY AFTER 1 PM THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE. THESE STORMS SHOULD END AS THE SUN SETS THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. EVEN SO...THE STORMS WILL MOVE ONLY SLOWLY TO THE SOUTH AROUND 10 MPH. THE STRONGER STORMS WILL HAVE RAINFALL RATES OVER OVER ONE INCH PER HOUR ASSOCIATED WITH THEM. DUE TO THE SLOW MOVEMENT OF THESE STORMS... LOCAL URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. PEA SIZE HAIL WOULD NOT BE OUT OF THE QUESTION FROM SOME OF THE STRONGER THUNDERSTORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THOSE STRONGER THUNDERSTORMS TOO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. DUKE WDM
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.